My ASD son (7years) is on clonidine half a tablet twice a day for hyperactivity and inattention. i tried a number of stimulants and all it did was make him cry, angry, self harm etc. this new med makes him sleep for hours at school. will this fade with time or have you tried any other medicines other than stimulants? please help
The sad thing is that the doctors are experimenting on your 7 year old. They don't know and are going only on what you describe of your son. Those meds are clearly not doing him any good and he is in discomfort because of them. Don't allow the school to make you keep putting him on stronger this or that just so the teachers can watch him sleep. There are some natural vitamins for adhd and the such, please research them. They may surprise you. My son has Autism, adhd, echolalia, spd, and mild tourettes. He is 22 now, and hasn't been on any meds whatsoever for 3.5 years now. He refuses to take anything and told me how they make him feel.
Intuniv is a non stimulant med for hyperactivity/ focus. It's an extended release form of Tenex . Clonidine is usually prescribed for nighttime use as it does have a strong sedating effect
My 7 year old son is also on clonidine 0.1 mg per day at night only. Clonidine for him, is used as a sleeping pill and it DOES help keep him mellow during the day if he has had it the night before.
It is actually a blood pressure medication often used for hyper-activity and sleep conditions in children. I would consider trying to give it to him before bed rather than during the day if it's causing him to fall asleep. And also bring it up to his doctor.
And yes, the ability to put him to sleep with clonidine may fade overtime, but with it, the effectiveness it has on his hyperactivity will as well. Generally, I don't give it to my son on the weekends or during holiday breaks to give him a break from it.
So my advice? Give it before bed. It is likely to continue to be effective during the day to reduce his hyperness and increase his focus - it's worth a shot. Annnnd again, talk to his doctor about these side effects. Clonidine may not be right for him.
I do hope you find something. My heart goes out to you and your son.
Thank you eversomuch. You are absolutely right. I am being manipulated every step of the way. Teachers doctors etc. I am overwhelmed. Don't know what to do. My son is very hyperactive and can not sit still no matter how much sensory input I give him through trampoline swing etc. He spits at teachers and becomes very loud and silly in class. I'm sure he feels terrible with these medications.there us no way he can tell me gow he feels as he is completely no verbal. I shall look into the vitamins you suggested.